Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Final stages of HIV?
May 19, 2004

My mother is caring for my brother and his children. They say he is in the begining of the end stages. His mood swings are nasty, he can't remember simple converstations, and he has trouble breathing.

What can we expect and what should I tell my mother to ask his nurse and doctor about?

Please they live in a small town area with little to knowledge of AIDS and more people there are turning up with it.

Thanks for information or direction you can help me with.

becky

Response from Dr. Horwath

Your brother's breathing problems suggest that he may be developing an infection in his lungs or airways. This needs medical attention quickly. Respiratory problems like pneumonia can also cause problems like agitation, confusion, moodiness and memory loss.

In advanced AIDS, it is also common to develop HIV-associated dementia. Your brother's symptoms sound consistent with this diagnosis as well. If he does not have pneumonia or some other acute medical problem, then he needs to be seen by a doctor who knows something about managing dementia. Sometimes small doses of medications can help to calm an agitated or emotionally labile person with dementia. Medications that are sometimes helpful in small doses include Risperdal (0.5 mg once or twice/day) or Seroquel (25 to 50 mg at bedtime).



Previous
awakenings since death of partner from AIDS
Next
Chronic pain and antidepressants

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement